Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, March 17, 2021

March 17, 2021 · NWS TSA · 6 events in 4 counties and zones

Thunderstorms developed along a warm front over northwestern Oklahoma during the evening of the 16th. These storms developed eastward along the front, into northeastern Oklahoma during the early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a warm front over northwestern Oklahoma during the evening of the 16th. These storms developed eastward along the front, into northeastern Oklahoma during the early morning hours of the 17th. The strongest storms produced large hail up to quarter size, and wind gusts to 60 mph. Another round of thunderstorms developed across eastern Oklahoma during the afternoon of the 17th, as a cold front moved into the area. The strongest storms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 16, 11:27 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 16, 11:27 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Wed Mar 17 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions currently will become MVFR for most sites within
the next several hours as low clouds continue to develop from the
south to north within a zone of low level moisture increase.
Convection currently ongoing in central and western Oklahoma is
expected to continue to develop and move into the area overnight.
Impact to OK sites expected by 09Z and NW AR sites around 11-12Z.
Areas of IFR ceilings can be expected within the convection. some
developing convection across SE OK could affect KFSM earlier
tonight, accounted for by VCTS until the main activity arrives.
Some convection may also redevelop this afternoon across NE OK
underneath the upper level low as it passes overhead and included
prob30 groups for this activity. Showers and possibly some
snowflakes will also be possible across far NE OK this evening on
the backside of upper low.

Bowlan

&&

.PREV DISCUSSION... /Issued 1011 PM CDT Tue Mar 16 2021/

DISCUSSION...
A surface low over the Texas panhandle will track east across
Oklahoma overnight into Wednesday. An upper low over New Mexico
will track east northeast into eastern Oklahoma by Wednesday
evening, and to northwest Arkansas during the predawn hours
Thursday.

Showers and thunderstorms have developed in western Oklahoma this
evening ahead of this system, and this activity will spread east
across the area late tonight into Wednesday morning. Additional
storms may form or move into southeast Oklahoma ahead of this
activity to the north of a warm front that extends from near
Dallas to north of Shreveport.

Storms late tonight and early Wednesday will bring a severe
weather threat, with all hazards possible. Depending on how
convection evolves north of the warm front, and if the warm front
can lift any farther north, a higher tornado threat may develop in
far southeast Oklahoma later tonight.

For the forecast update, have removed pops from northeast Oklahoma
prior to 06Z, but have kept the mention in the southeast, where
high resolution models show some potential for storm initiation
near or prior to 06Z. Pops after 06Z have been left as is as
precipitation coverage will increase greatly late tonight. Have
also made a few adjustments to overnight lows based on current
trends.

Update on the way.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  41  53  37 /  50  40   0   0
FSM   75  43  52  40 /  80  20   0   0
MLC   70  42  55  39 /  30  10   0   0
BVO   67  40  52  35 /  70  60   0   0
FYV   72  39  48  35 /  90  50  10   0
BYV   70  40  46  37 /  90  60  20   0
MKO   70  41  52  37 /  50  30   0   0
MIO   70  39  48  35 /  90  70  20   0
F10   69  40  55  38 /  30  20   0   0
HHW   70  44  57  40 /  50   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....04
Hazardous weather outlook, Mar 16, 4:15 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
515 PM CDT Tue Mar 16 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
515 PM CDT Tue Mar 16 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...After Midnight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

	AREA AT GREATEST RISK...Eastern Oklahoma and West Central Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Near Kansas Border North and West of Tulsa.
	ONSET...After Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Near Kansas Border North and West of Tulsa.
	ONSET...After Midnight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A limited fire danger will continue into early evening across
northeast Oklahoma and northeast Arkansas. Increasing humidity
values later this evening will result in improving fire weather
conditions.

There is a significant threat for severe storms after midnight
tonight across eastern Oklahoma and possibly west central
Arkansas. Large hail to 2 inches in diameter is the main threat,
with damaging winds and a tornado possible, but a much lower
threat. A cluster of storms across north central Oklahoma late
tonight may move into Osage county and drop some locally heavy
rainfall as well, possibly resulting in some localized flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...
            High Wind Potential.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...High Wind Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
A highly elevated threat of severe storms will continue across
parts of eastern Oklahoma and western Arkansas Wednesday
morning. Some storm redevelopment is possible east of the
Interstate 49 corridor by midday ahead of a cold front with
storms exiting by early afternoon. Large hail to golfball size,
damaging winds and a low chance of a tornado are all possible with
these storms.

During the afternoon across northeast Oklahoma, an upper level and
surface low pressure system will be moving across the region,
roughly along or just north of I-44. Showers and isolated storms
that develop in this zone may generate rotation and may produce a
tornado or landspout.

Strong northwest winds are forecast Wednesday night into Thursday
behind the low pressure system. Wind gusts near 40 miles an hour
will be possible across northeast Oklahoma and northwest Arkansas.
The strong winds and drier air will elevate fire weather
concerns. Much cooler weather and some light rain across parts of
northeast Oklahoma and northwest Arkansas will temper the threat
however.

Strong south winds will raise fire weather concerns Sunday. A
cold front will bring the next chance for rain and storms by
Monday. Some locally heavy rainfall will be possible with this
system.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 17, 12:25 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
125 AM CDT Wed Mar 17 2021

ARZ029-OKZ076-170700-
Sebastian AR-Le Flore OK-
125 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND
NORTHEASTERN LE FLORE COUNTIES UNTIL 200 AM CDT...

At 124 AM CDT, a strong thunderstorm was located over Heavener,
moving north at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Heavener...
Panama...                         Wister...
Hackett...                        Howe...
Hartford...                       Midland...
Cameron...                        Heavener Runestone State Park...
Shady Point...                    Rock Island...
Hodgen...                         Arkola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 9426 3495 9440 3495 9441 3493 9443
      3493 9445 3488 9445 3477 9452 3481 9473
      3525 9479
TIME...MOT...LOC 0624Z 193DEG 31KT 3487 9461
Special weather statement, Mar 17, 12:52 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
152 AM CDT Wed Mar 17 2021

ARZ019-029-OKZ072-076-170715-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
152 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN...EASTERN SEQUOYAH AND NORTHEASTERN LE FLORE
COUNTIES UNTIL 215 AM CDT...

At 151 AM CDT, a strong thunderstorm was located 3 miles northeast of
Cameron, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Alma...
Barling...                        Pocola...
Muldrow...                        Roland...
Spiro...                          Arkoma...
Mulberry...                       Dyer...
Hackett...                        Bonanza...
Cameron...                        Moffett...
Rudy...                           Fort Smith Regional Airport...
Short...                          Figure Five...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 20.
 Interstate 40 in Oklahoma between mile markers 317 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 9441 3515 9464 3564 9464 3564 9459
      3552 9408
TIME...MOT...LOC 0651Z 200DEG 41KT 3517 9449

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
March 17, 2:09 AM CST
Where
Osage County, Shidler
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -96.650

Thunderstorm Wind, Osage

When
March 17, 3:15 AM CST
Where
Osage County, Burbank
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.700, -96.720

Thunderstorm wind gusts were estimated to 60 mph.

Hail, Washington

When
March 17, 4:06 AM CST
Where
Washington County, 1.31 mi ESE of Bartlesville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.743, -95.978

Hail, Tulsa

When
March 17, 12:53 PM CST
Where
Tulsa County, 2.27 mi SSE of Broken Arrow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.018, -95.769

Hail, Wagoner

When
March 17, 1:00 PM CST
Where
Wagoner County, 1.64 mi E of Broken Arrow
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.046, -95.751

Hail, Tulsa

When
March 17, 1:42 PM CST
Where
Tulsa County, 1.02 mi WNW of Bozarth
Measured
1 in hail
Reported by
Public
Coordinates
36.085, -96.037

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947796, 947810, 947809, 947960, 947987, 947951.